Cocaine-mediated impairment of cardiac conduction in the dog: a potential mechanism for sudden death after cocaine.

Journal Article

Deaths from cocaine abuse continue to increase, while the mechanism of lethality remains unclear. Previous investigations have focused on potential ventricular dysrhythmias and myocardial ischemic events from enhanced autonomic tone or seizure activity from central stimulation. However, cocaine is a local anesthetic and may impair cardiac conduction. To evaluate this, 16 conscious dogs received i.v. cocaine over 30 sec to mimic "recreational" use in doses of 3 mg/kg (n = 6), 5 mg/kg (n = 6) or 7 mg/kg (n = 4). Another group of anesthetized dogs (n = 6) received two infusions of cocaine (5 mg/kg) 1 hr apart. Plasma cocaine levels and His bundle electrograms were obtained at control and at 0.5, 1.0, 1.5, 2.0, 3.0, 4.0, 5.0, 10 and 15 min after cocaine administration. At 0.5 min, plasma cocaine reached peak levels of 30.0, 45.0 and 59.6 micrograms/ml with increasing dose. Cocaine rapidly produced severe prolongation of His to ventricle interval and widening of the R wave. Slowing of conduction was dose-dependent, with maximal increases in His to venticle interval of 37 to 56% (P = .0299) and R wave duration of 34 to 77% (P less than .025). Furthermore, significant conduction impairment developed at cocaine levels that did not produce seizures. Conduction effects were equally pronounced during repeated administration of cocaine. These data indicate that cocaine causes marked conduction slowing, which could play an important role in cocaine death.

Full Text

Duke Authors

Cited Authors

  • Kabas, JS; Blanchard, SM; Matsuyama, Y; Long, JD; Hoffman, GW; Ellinwood, EH; Smith, PK; Strauss, HC

Published Date

  • January 1990

Published In

Volume / Issue

  • 252 / 1

Start / End Page

  • 185 - 191

PubMed ID

  • 2299588

International Standard Serial Number (ISSN)

  • 0022-3565

Language

  • eng

Conference Location

  • United States